Alert archive / Indiana / Special Weather Statements in 2011

Special Weather Statement, NWS Northern Indiana

September 27, 2011White County, Indiana

NWS Northern Indiana issued this special weather statement at Sep 27, 2011, 8:21 PM EDT for White County, Indiana. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2011, 8:21 PM EDT (00:21 UTC)
Expired
Sep 27, 2011, 8:30 PM EDT
In force
9 min
Issued by
NWS Northern Indiana

County White County, IN

The radar

The Northern Indiana radar (KIWX), 119 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WWUS83 KIWX 280021
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
821 PM EDT TUE SEP 27 2011

INZ020-280030-
WHITE IN-
821 PM EDT TUE SEP 27 2011

AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAPIDLY DEVELOPING SHOWERS NEAR MONTICELLO...MOVING EAST AT 20 MPH. 
ALONG WITH HEAVY DOWNPOURS... WIND GUSTS UP TO 40 MPH MAY ACCOMPANY 
THESE SHOWERS CAUSING SMALL BRANCHES TO BE BLOW DOWN AND LOOSE 
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY SHELTER UNTIL THE 
SHOWERS MOVE OUT OF THE AREA. 

LAT...LON 4080 8698 4075 8675 4072 8677 4068 8677
      4068 8678 4066 8677 4065 8677 4072 8701
TIME...MOT...LOC 0019Z 289DEG 18KT 4071 8679

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Sep 27, 7:26 PM EDT, 55 minutes earlier.

Area forecast discussion, Sep 27, 7:26 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
726 PM EDT TUE SEP 27 2011

.AVIATION...
STRONG VERTICALLY STACKED UPR LOW SLOWLY WKNG/FILLING AS IT MOVES
EAST INTO NWRN INDIANA THIS EVE. HWVR WIDESPREAD SHOWER ACTIVITY
STILL CIRCULATION AROUND THE LOW. FLYING CONDITIONS VARYING
FROM IFR TO VFR ACROSS THE AREA WITH LOWEST CONDITIONS OCRG IN
HEAVIER SHOWERS. SHOWER ACTIVITY SHOULD DIMINISH SOME OVERNIGHT
AS LOW CONTS TO WEAKEN AND DIURNAL COOLING DIMINISHES ALREADY WEAK INSTABILITY...
BUT EXPECT AT LEAST SCT SHRA WILL PERSIST OVERNIGHT WITH AN
INCREASE IN COVERAGE WITH RENEWED DIURNAL HEATING ON WED. WITH SFC
LOW EXPECTED TO MOVE EAST ACROSS FAR NRN INDIANA OVERNIGHT AND
CONT SLOW WKNG... DECREASING LOW LEVEL WIND FIELDS SHOULD ALLOW
SOME LOWERING OF CLOUD DECK OVER THE AREA SO FCST MVFR CONDITIONS
TO LOWER TO IFR LATE TNGT AND EARLY WED WITH CONDITIONS IMPROVING
DURING THE DAY WITH RENEWED DIURNAL HEATING AND INCRSG WESTERLY
FLOW AS LOW LIFTS INTO MI.

&&

.PREV DISCUSSION... /ISSUED 350 PM EDT TUE SEP 27 2011/

SHORT TERM... /TONIGHT THROUGH WEDNESDAY NIGHT/.
STUBBORN UPPER LOW WAS BEGINNING TO SHOW SOME HINTS AT DRIFTING
EAST...WITH THE CENTER ROUGHLY OVER EXTREME SOUTHERN LAKE MICHIGAN.
BAND OF MDT TO LOCALLY RAINFALL CONTINUES TO PIVOT EAST AND NORTH
INTO EASTERN INDIANA. WEST OF THIS...ACTIVITY HAS REMAINED RATHER
SCATTERED WITH SOME INCREASE IN COVERAGE NOTED ACROSS EASTERN
ILLINOIS. DESPITE LOSS OF LIMITED HEATING...COVERAGE MAY CONTINUE TO
FILL IN ACROSS THE NORTH AS ANOTHER WEAK DISTURBANCE MOVES THROUGH
THE FLOW. WHILE NOT OVERLY OPTIMISTIC ON COVERAGE OF PRECIP TONIGHT
HAVE OPTED TO KEEP SCT TO NUMEROUS WORDING AS IS THROUGH 12Z WEDS.

UPPER LOW WILL RESIDE OVER THE FORECAST AREA ON WEDS ALLOWING FOR
FAVORABLE SETUP FOR CONTINUED DEVELOPMENT OF SHOWERS ACROSS THE
AREA. NUMEROUS WORDING HANDLES SCENARIO PERFECTLY SO NO CHANGES
WARRANTED. GUIDANCE WANTS TO WARM MUCH OF THE AREA INTO THE LOWER TO
MIDDLE 60S ON WEDS. HOWEVER GIVEN A BIT OF A WARM BIAS OF LATE AND
LACK OF DECENT SUNSHINE...HAVE OPTED TO STAY A BIT COOLER WITH HIGHS
OF AROUND 60. STILL AT LEAST ONE MORE PIECE OF ENERGY TO ROTATE
THROUGH WEDS NGT AS THE CIRCULATION DRIFTS INTO WESTERN OHIO BY 12Z
THURS. POPS MAY NEED TO BE EXPANDED SOMEWHAT IN LATER FORECASTS BUT
CONSIDERING LOW WILL CONTINUE TO FILL IN...WILL HOLD OFF ON ANY
CHANGE.

LONG TERM...

THURSDAY THROUGH TUESDAY...

UPPER LOW THAT HAS BEEN WITH US FOR NEARLY A WEEK WILL FINALLY BEGIN
TO SHEAR OUT AND EXIT TO THE EAST ON THURSDAY. HOWEVER...STRONG JET
ENERGY RESPONSIBLE FOR KICKING FIRST SYSTEM EAST WILL QUICKLY DIVE
INTO AREA ON BACKSIDE OF DEPARTING TROUGH AND QUICKLY GENERATE A NEW
UPPER LOW OVER THE GREAT LAKES. NUMEROUS STRONG SHORT WAVES LOOK TO
REINFORCE THE UPPER LOW AS IT WOBBLES ACROSS THE LAKES AND INTO THE
EASTERN CONUS THIS WEEKEND INTO EARLY NEXT WEEK. EACH SHORT WAVE
WILL BRING A CHANCE FOR SHOWERS AND ADDITIONAL COLD AIR TO THE
REGION THROUGH EARLY SATURDAY BEFORE SYSTEM FINALLY MOVES FAR ENOUGH
EAST AND DRIER AIR MOVES IN WITH RIDGING. THIS SHOULD ALLOW FOR A
GRADUAL WARMUP WITH TEMPS POSSIBLY GETTING ABOVE NORMAL NEXT WEEK AS
ECMWF SHOWS 850MB THERMAL PROFILES IN THE MID TEENS. LIKELY
INVERSION MAY KEEP SURFACE TEMPS FROM REACHING FULL POTENTIAL SO
HAVE REMAIN CONSERVATIVE FOR NOW WITH MORE OF AN ENSEMBLE IDEA.

DIFFERENCES REMAIN WITH RESPECT TO TIMING OF COLD FRONT AND SHORT
WAVES. GFS AND SREF REMAIN FASTEST WHILE ECMWF AND NAM12 ARE A
LITTLE SLOWER WITH INITIAL WAVE THURSDAY. KEPT LOW CHANCE POPS
MORNING WITH HIGHER POPS IN THE AFTERNOON. SECONDARY WAVE THURSDAY
NIGHT COUPLED WITH LAKE ENHANCEMENT SHOULD LEAD TO ADDITIONAL
SHOWERS. BUMPED POPS TO HIGH CHANCE OVERNIGHT IN NORTH. CYCLONIC
FLOW...MOISTURE AND LIFT FRIDAY WARRANTED A CONTINUED UPWARD TREND
IN POPS...AGAIN FAVORING NORTH. LOW LEVEL FLOW LOOKS TO BEGIN A
GRADUAL SHIFT TO NORTH AND NORTHEAST FRIDAY NIGHT INTO SATURDAY
MORNING. THIS SHOULD HELP MOVE ANY RESIDUAL LAKE EFFECT SHOWERS WEST
BEFORE DIMINISHING WITH DRIER AIR AND RIDGE MOVING IN. DESPITE AMPLE
SUNSHINE DEVELOPING SATURDAY INTO SUNDAY...TEMPS WILL BE VERY COOL
WITH COLD POOL OVERHEAD. EARLY FALL SUNSHINE MAY HELP WARM BOUNDARY
LAYER AND HELP OFFSET COLD AIR SOMEWHAT BUT KEPT TEMPS IN MID TO
UPPER 50S FOR HIGHS. WITH HIGH MOVING IN AN DRY
AIRMASS...RADIATIONAL COOLING EXPECTED TO MAX OUT SATURDAY NIGHT
DESPITE WARMING ALOFT. SHOULD BE GOOD SETUP FOR FROST. GUIDANCE
CURRENTLY IN UPPER 30S TO LOWER 40S. LOWERED THIS A FEW DEGREES FOR
NOW BUT CERTAINLY COULD SEE NEED FOR ADDITIONAL LOWERING AND FROST
HEADLINES CLOSER TO THE WEEKEND.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...FISHER
LONG TERM...LASHLEY
AVIATION...JT
Hazardous weather outlook, Sep 27, 4:59 AM EDT, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
459 AM EDT TUE SEP 27 2011

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-280900-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
459 AM EDT TUE SEP 27 2011 /359 AM CDT TUE SEP 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-LMZ043-046-MIZ077-280900-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
459 AM EDT TUE SEP 27 2011 /359 AM CDT TUE SEP 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT AND A HIGH RISK OF RIP
CURRENTS ARE EXPECTED THURSDAY AFTERNOON THROUGH EARLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Sep 27, 4:12 PM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
412 PM EDT TUE SEP 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     TORNADO          2 E NAPPANEE            41.44N  85.96W
09/27/2011                   ELKHART            IN   NWS STORM SURVEY

            NWS STORM SURVEY CONFIRMED AN EF0 TORNADO WITH
            ESTIMATED WIND SPEEDS OF 70 TO 75 MPH. THE TORNADO HAD A
            PATH LENGTH OF 0.6 MILES AND A MAXIMUM WIDTH OF 30
            YARDS. MINOR ROOF AND TREE DAMAGE WAS OBSERVED.
            INSULATION DEBRIS WAS CARRIED UP TO ONE HALF MILE TO THE
            NORTH.

&&

EVENT NUMBER IWX1101401

JC
Local storm report, Sep 27, 7:10 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
710 PM EDT TUE SEP 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND DMG 3 SSW RADIOVILLE        41.13N  86.92W
09/27/2011                   PULASKI            IN   LAW ENFORCEMENT

            FEW UPROOTED TREES. TRAILER PUSHED BY WIND UP AGAINST A
            BARN.

&&

EVENT NUMBER IWX1101402
Special weather statement, Sep 27, 8:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
821 PM EDT TUE SEP 27 2011

INZ020-280030-
WHITE IN-
821 PM EDT TUE SEP 27 2011

AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING SHOWERS NEAR MONTICELLO...MOVING EAST AT 20 MPH.
ALONG WITH HEAVY DOWNPOURS... WIND GUSTS UP TO 40 MPH MAY ACCOMPANY
THESE SHOWERS CAUSING SMALL BRANCHES TO BE BLOW DOWN AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY SHELTER UNTIL THE
SHOWERS MOVE OUT OF THE AREA.

LAT...LON 4080 8698 4075 8675 4072 8677 4068 8677
      4068 8678 4066 8677 4065 8677 4072 8701
TIME...MOT...LOC 0019Z 289DEG 18KT 4071 8679

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 4:12 AM EDTGale WatchIWX13 hr
Sep 28, 4:17 PM EDTSpecial Weather StatementIWXFulton28 min
Sep 28, 4:59 PM EDTGale WarningIWX11 hr
Sep 28, 5:16 PM EDTRip Current StatementIWX51 hr
Sep 28, 2:13 PM EDTRiver Flood WarningIWXPutnam44 hr

Nearby

Special Weather Statements in Indiana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.